In case you haven’t heard, the Food and Drug Administration (FDA) recently approved Botox as a potential treatment for migraines–and now you too can relieve your migraines with this popular cosmetic treatment. But is it safe? Today we’re going to review if Botox is a safe treatment for your migraines.
Botox’s Safety for Migraine Relief
Botox can help treat migraines, but is it necessarily safe? According to Drugs.com, the Internet’s leading source on medications, it may be unsafe.
According to the website, “adverse events occur within the first week following injection of Botox and while generally transient, may have a duration of several months or longer.” During one clinical trial, Botox caused mild to severe side effects in up to two percent of participants.
The actual injection of the medication caused the most immediate side effects. Swelling, pain and inflammation at the injection site were commonly reported, as well as localized bleeding or bruising. However, most of these effects were transient–they rarely lasted or caused any significant pain.
Unfortunately for migraine sufferers, one of Botox’s most common side effects was a migraine attack, affecting up to five percent of participants who experienced side effects. Other common side effects reported were neck pain, muscular weakness and bronchitis, affecting less than four percent of people who experienced side effects. Rarely, people experienced jaw pain, edema and eye problems, some of which included eye infections. This occurred in less than one percent of participants who experienced side effects.
The toxin in Botox, called onabotulinumtoxinA, can also cause allergic reactions in some people. Signs of an allergic reaction may include hives, chest tightness, swelling of the lips, tongue, or mouth and breathing problems. This could be life-threatening–a severe allergic reaction could lead to seizures or paralysis. Any allergic reactions to this drug require immediate medical treatment.
Good news, however: aside from the allergic reactions, most of these side effects were transient. People were rarely hospitalized for these side effects. In some instances, however, Botox did worsen their migraines, necessitating the need for hospitalization and immediate medical treatment to relieve the pain. Most people do not have to worry about this affecting them, however.